Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    DEADLY COCKTAIL?
    avatar
    Anon_153382 posted:
    Hi everyone, my wife has taken up the habit of "numbing" herself when she gets home in the evening by mixing alchohol, Celexa, and xanax to deal with stress and anxiety. I'm very concerned about the mixture hurting her. She's drinking about 6-8 beers, taken her regular daily dose of Celexa, and about 1 mg of Xanax. The effect that the combination has is amazing in that she looks and acts like she drank about 16 beers once she mixes the Celexa and alchohol and it's instantaneous. It happens about 30 minutes after she's taken the Celexa on top of the 6 or so beers. Can anyone help me please?
    Reply
     
    avatar
    Betty Ford Center
    James Golden, MD responded:
    It is problematic anytime a person mixes alcohol and medication, especially benzodiazepines like Xanax. Taking Xanax with alcohol is like a "double whammy." Xanax is really alcohol in a pill. So, taking Xanax with a shot of alcohol is like trying to put out a fire by pouring turpentine on it.

    A deeper question here is why your wife is on both of these medications. I recommend she have a candid discussion with her primary physician, letting her doctor know that she is also using alcohol because she feels a need to "numb herself." Diagnosing the cause of the problem can lead to an appropriate solution. If she continues with her current self-prescribing behavior, she could cause herself permanent harm.


    Featuring Experts from Betty Ford Center

    Harry L. Haroutunian, MD., is an internationally known speaker on the topics of Addictive Disease and its treatment. He is Board Certified in Family M...More

    Helpful Tips

    Will smoking weed effect my everyday life and health due to my age?
    I'm 14 and I've been smoking marijuana since I was 12 due to family problems&a family loss and my grades seem to me slowly going down ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.